Pulmonary Arterial Hypertension in Patients Treated by Dasatinib

Study Questions:

Does use of the tyrosine kinase inhibitor dasatinib in the setting of chronic myelogenous leukemia (CML) result in precapillary pulmonary hypertension (PAH)?

Methods:

The French PH registry was used to assess incident cases of PAH that had previously been treated with dasatinib (November 2006 to September 30, 2010). PAH was defined as a mean pulmonary artery pressure (mPAP) ≥25 mm Hg with a normal pulmonary capillary wedge pressure (PCWP) defined as ≤15 mm Hg, at right heart catheterization. Other causes of PH were excluded by the usual protocol.

Results:

Nine incident cases (mean age 51 years, eight women) who were being treated with dasatinib for CML at the time of PH diagnosis were identified. In eight of the nine patients, initial therapy was imatinib, which was either not tolerated or ineffective. Median delay between initiation of dasatinib and PAH diagnosis was 34 months (minimum-maximum 8-48). Six patients had a normal echo-Doppler prior to beginning dasatinib and none of the seven patients tested had the BMPR2 mutation associated with inheritable PAH. All patients had moderate to severe PAH with functional and hemodynamic impairment. No other incident PH cases were exposed to other tyrosine kinase inhibitors at the time of PH diagnosis. Clinical, functional, or hemodynamic improvements were observed within 4 months of dasatinib discontinuation in all but one patient. Three patients required PH treatment with endothelin receptor antagonist (n = 2) or calcium channel blocker (n = 1). After a median follow-up of 9 months (minimum-maximum 3-36), the majority of patients did not demonstrate complete clinical and hemodynamic recovery, and no patients reached a normal value of mPAP (≤20 mm Hg). Two patients (22%) died at follow-up (one of unexplained sudden death and one of cardiac failure in the context of septicemia, respectively, 8 and 12 months after dasatinib withdrawal). The lowest estimate of incident PH occurring in patients exposed to dasatinib in France was 0.45%.

Conclusions:

The authors concluded that dasatinib may induce severe precapillary PH fulfilling the criteria of PAH, thus suggesting a direct and specific effect of dasatinib on pulmonary vessels. Improvement is usually observed after withdrawal of dasatinib.

Perspective:

PAH has been reported in association with myeloproliferative disorders. The finding in the French PH registry that all patients with CML who developed PAH were being treated with dasatinib and the majority improved on withdrawal strongly suggests a causal relationship. While imatinib, dasatinib, and nilotinib are each tyrosine kinase inhibitors, dasatinib has a less specific target profile, which may explain its toxicity. In fact, inhibition of some specific tyrosine kinase receptor signaling pathways has shown promise in the treatment of PAH.

Clinical Topics: Heart Failure and Cardiomyopathies, Pulmonary Hypertension and Venous Thromboembolism, Pulmonary Hypertension

Keywords: France, Leukemia, Myelogenous, Chronic, BCR-ABL Positive, Hypertension, Pulmonary, Thiazoles


< Back to Listings